Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A variational principle for domino tilings
HTML articles powered by AMS MathViewer

by Henry Cohn, Richard Kenyon and James Propp PDF
J. Amer. Math. Soc. 14 (2001), 297-346 Request permission


We formulate and prove a variational principle (in the sense of thermodynamics) for random domino tilings, or equivalently for the dimer model on a square grid. This principle states that a typical tiling of an arbitrary finite region can be described by a function that maximizes an entropy integral. We associate an entropy to every sort of local behavior domino tilings can exhibit, and prove that almost all tilings lie within $\varepsilon$ (for an appropriate metric) of the unique entropy-maximizing solution. This gives a solution to the dimer problem with fully general boundary conditions, thereby resolving an issue first raised by Kasteleyn. Our methods also apply to dimer models on other grids and their associated tiling models, such as tilings of the plane by three orientations of unit lozenges.
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 82B20, 82B23, 82B30
  • Retrieve articles in all journals with MSC (2000): 82B20, 82B23, 82B30
Additional Information
  • Henry Cohn
  • Affiliation: Department of Mathematics, Harvard University, Cambridge, Massachusetts 02138
  • Address at time of publication: Microsoft Research, One Microsoft Way, Redmond, Washington 98052-6399
  • MR Author ID: 606578
  • ORCID: 0000-0001-9261-4656
  • Email:
  • Richard Kenyon
  • Affiliation: CNRS UMR 8628, Laboratoire de Topologie, Bâtiment 425, Université Paris-11, 91405 Orsay, France
  • MR Author ID: 307971
  • Email:
  • James Propp
  • Affiliation: Department of Mathematics, University of Wisconsin, Madison, Wisconsin 53706
  • MR Author ID: 142280
  • Email:
  • Received by editor(s): January 12, 1999
  • Received by editor(s) in revised form: August 11, 2000
  • Published electronically: November 3, 2000
  • Additional Notes: The first author was supported by an NSF Graduate Research Fellowship. The third author was supported by NSA grant MDA904-92-H-3060 and NSF grant DMS92-06374, and by a grant from the MIT Class of 1922.

  • Dedicated: Dedicated to Pieter Willem Kasteleyn (1924–1996)
  • © Copyright 2000 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 14 (2001), 297-346
  • MSC (2000): Primary 82B20, 82B23, 82B30
  • DOI:
  • MathSciNet review: 1815214